Alert archive / New York / Frost Advisories in 2019
Frost Advisory 6, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at Oct 18, 2019, 3:52 AM EDT for 11 counties in New York. It took effect at Oct 19, 2019, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2019, 3:52 AM EDT (07:52 UTC)
- In effect from
- Oct 19, 2019, 12:00 AM EDT
- Expired
- Oct 19, 2019, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 77 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS71 KBUF 180752 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 352 AM EDT Fri Oct 18 2019 NYZ001>006-010-011-013-014-019-085-181600- /O.NEW.KBUF.FR.Y.0006.191019T0400Z-191019T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 352 AM EDT Fri Oct 18 2019 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... * WHAT...Temperatures in the lower to mid 30s are expected to allow for frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...From midnight tonight to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JJR
5 follow-up statements
916 WWUS71 KBUF 181408 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1008 AM EDT Fri Oct 18 2019 NYZ001>006-010-011-013-014-019-085-182215- /O.CON.KBUF.FR.Y.0006.191019T0400Z-191019T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 1008 AM EDT Fri Oct 18 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... * WHAT...Temperatures in the lower to mid 30s are expected to allow for frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...From midnight tonight to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
235 WWUS71 KBUF 182034 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 434 PM EDT Fri Oct 18 2019 NYZ001>006-010-011-013-014-019-085-190500- /O.CON.KBUF.FR.Y.0006.191019T0400Z-191019T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 434 PM EDT Fri Oct 18 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... * WHAT...Temperatures in the lower to mid 30s are expected to allow for frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...From midnight tonight to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
487 WWUS71 KBUF 190215 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1015 PM EDT Fri Oct 18 2019 NYZ001>006-010-011-013-014-019-085-191000- /O.CON.KBUF.FR.Y.0006.191019T0400Z-191019T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 1015 PM EDT Fri Oct 18 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY... * WHAT...Temperatures in the lower to mid 30s are expected to allow for frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...From midnight tonight to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
667 WWUS71 KBUF 190513 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 113 AM EDT Sat Oct 19 2019 NYZ001>006-010-011-013-014-019-085-191300- /O.CON.KBUF.FR.Y.0006.000000T0000Z-191019T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 113 AM EDT Sat Oct 19 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures in the lower to mid 30s are expected to allow for frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...Until 9 AM EDT this Saturday morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Potted plants should be brought inside. && $$ RSH
390 WWUS71 KBUF 191256 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 856 AM EDT Sat Oct 19 2019 NYZ001>006-010-011-013-014-019-085-191400- /O.EXP.KBUF.FR.Y.0006.000000T0000Z-191019T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 856 AM EDT Sat Oct 19 2019 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 18, 3:50 AM EDT, 2 minutes earlier.
Area forecast discussion, Oct 18, 3:50 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
350 AM EDT Fri Oct 18 2019
.SYNOPSIS...
Leftover lake effect rain showers southeast of the lakes will
wind down this morning as high pressure and drier air begins
building into our region...with dry weather then following for
this afternoon. Fair weather and steadily warming temperatures
will then follow for Saturday through Monday as the high slides
off the east coast.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 0750z area radars continue to show some lingering lake
effect rain showers over and southeast of the eastern portions
of Lakes Erie and Ontario. These will gradually wind down from
west to east through the course of this morning as deeper
moisture attendant to the departing coastal low over the
Canadian Maritimes gets stripped away...and as inversion heights
steadily lower response to surface-based ridging building
eastward from the Upper Great Lakes. This said...the combination
of lingering low level moisture trapped under the lowering
inversion and continued upsloping will still maintain fairly
widespread lower clouds across our region through this morning.
By this afternoon dry weather will prevail across our region
as available moisture becomes too shallow to support any showers...
however the low clouds will remain slower to depart thanks to the
aforementioned low level moisture/ongoing weak upsloping beneath
the lowering/sharpening subsidence inversion. At this point feel
that some partial sunshine will slowly develop from far western
New York eastward to about the western Finger Lakes during the
afternoon as the axis of the surface ridge draws closer...however
further east skies will remain mostly cloudy across the eastern
Finger Lakes and North Country. Otherwise...we can expect a cool
day thanks to the lingering cloud cover and cool airmass...which
will only support highs ranging from the mid 40s across the higher
terrain to around 50 across the lake plains.
Tonight ridging will build across our region at all levels...with
the axis of the surface ridge settling directly across New York
State. While associated further drying and subsidence should
generally continue to help break up the lingering low cloud cover
across our region...it's possible that weak upsloping and lake
influences may still help to maintain or even regenerate some areas
of shallow low clouds east and southeast of the lakes...where some
partial cloud cover remains in the forecast to cover this potential.
Otherwise the cool/dry nature of our airmass and light winds should
allow for low temperatures to settle into the lower 30s across the
North Country and interior portions of the Southern Tier...and into
the mid 30s across the remainder of our region away from the immediate
lakeshores. With the caveat that there doesn't actually turn out
to be more clouds than currently forecast...such temperatures should
be cold enough to allow for at least some frost formation. With this
in mind...have elected to hoist a (albeit lower-confidence) frost
advisory for all portions of our area where the growing season has
not yet ended.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Saturday promises to be a beautiful Fall day...as sfc high pressure
and its corresponding mid level ridge axis will push across our
forecast area. Already well established warm advection will allow
H85 temps to climb to nearly 10 deg c. Unfortunately...we will not
be able to completely mix this airmass to the sfc or else we would
be talking about afternoon highs in the 70s. It will still be quite
pleasant though...as many of the western counties should be able to
touch the 60 degree mark...with mid 50s anticipated east of Lake
Ontario. These temperatures will combine with abundant sunshine and
light winds to make this a perfect day to get to enjoy the
foliage...which by this time will be heading into its final days of
its peak color.
A weakening...negatively tilted mid level trough will approach our
region Saturday night. This feature will be anchored by two robust
shortwaves...one over Lake Superior and the other over the deep
South. Given the lack of forcing between the unphased shortwaves...
Saturday night will remain dry and problem free over our region.
While the mercury in some sheltered valleys across the western
counties could dip into the 30s...the forecast area will not be as
chilly as the night prior. The mercury will generally average 5 to
as much as 10 degrees higher with mins mainly in the lower 40s in
the west...and in the low to mid 30s east of Lake Ontario.
The mid level trough will tend to shear out as it crosses our region
on Sunday...as the main energy from the aforementioned shortwaves
will split north and south of our region. There is some uncertainty
though as to the northern extent of the moisture associated with the
southern stream storm system passing across the Carolinas. This may
require raising pops for our Southern Tier...so stay tuned.
Otherwise the region can anticipate partly sunny skies and pleasant
mid October temperatures with max temps generally ranging from 60 to
65. These readings will be as much as 10 degrees higher than normal.
As the mid level trough and associated shortwaves push east of our
region Sunday night...a significant amplification of a mid level
ridge will take place over the Great Lakes region. This will come as
a direct result of downstream forcing from a powerful storm system
that will be digging across the nations mid section. As the
associated deepening cutter storm makes its way across the northern
plains to the Upper Mississippi Valley on Monday...a strong
southerly flow over the mid western states will advect unseasonably
mild air across the Lower Great Lakes region. Subsidence associated
with the sharpening ridge will guarantee dry weather for our region
in the process...with H85 temps of at LEAST 10c within a well mixed
environment pushing some areas to near 70 Monday afternoon. Pending
the timing of the cloud cover ahead of the slow moving occlusion...
there is a bust potential with the max temps...as the mercury could
climb even higher by several degrees. Mid and even upper 70 degree
readings in some of the valleys is not unfathomable.
There is always a price to pay for such warmth at this time of
year...especially when it comes at the hands of an intensifying
cutter storm. The inevitable strong cold frontal passage...which in
this case will come either late Monday night or Tuesday...
climatologically either ushers in strong damaging winds or a swath
of moderately heavy rain. In this case...the northern trajectory of
the forecast sub 985mb sfc low may spare us from headline worthy
winds. That leaves a punch of potentially moderate to heavy rain as
the concern. As of the writing of this discussion...the operational
GFS remains one of the faster packages with its timing of the
occlusion and its associated pcpn. For what its worth...am leaning
more heavily on the slower ECMWF...which just happens to fall more
in line with the numerical guidance of the blended packages.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
It will be quite active across our forecast area on Tuesday...as a
mature stacked cyclone lifting north across Lake Superior will push
a strong sfc occlusion across the Lower Great Lakes. Being nearly
parallel to the H7 flow...the boundary will grudgingly push east
across our region. Pending the development of an expected sfc wave
(triple point) along the occlusion over the Mid Atlantic region...the
boundary could even briefly stall. Deep lift provided from a 140kt
H25 jet...100m height falls and impressive H85-70 frontogentic
forcing will support a swath of moderately heavy rain as the
occlusion marches through the region. Rainfall amounts of at least a
half to one inch are anticipated. Have raised pops in most areas
(except Ern Lake Ont region) to categorical and will call it
RAIN versus showers.
As the parent low tracks due north towards Hudson Bay Tuesday
night...the occlusion will continue to slowly cross central and
eastern New York. Again...the presence of a now well developed wave
in the vcnty of New Jersey/Maryland will keep the forward
progression of the front to a crawl. The steadiest rain...which
should be east of the Finger Lakes Tuesday night...could be
significant. back across the west...the rain should be in the
process of tapering off to scattered showers. This activity will be
lake enhanced somewhat as H85 temps are forecast to be around zero c.
On Wednesday...the supporting longwave trough for the impressive
storm system will cross the Lower Great Lakes...while sfc based
ridging will nose into our region from the Ohio valley. This will
further cut back on the shower activity...with lake enhanced showers
found east of lake Erie and some orographically enhanced showers
found east of Lake Ontario.
Finally for Thursday...fair weather should return in force to the
region. A low amplitude mid level ridge will cross the region while
strong high pressure is forecast to move across the Mid Atlantic
region. This should provide fair dry weather over our area with
temps rebounding nicely into the upper 50s to lower 60s.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Through this morning leftover lake effect rain showers over and
southeast of the lakes will slowly diminish from west to east as
deeper moisture attendant to the departing coastal low over the
Canadian Maritimes gets stripped away...and as inversion heights
steadily lower in response to surface-based ridging building
eastward from the Upper Great Lakes. This said...the combination
of lingering low level moisture trapped under the lowering inversion
and continued upsloping will still maintain fairly widespread MVFR
ceilings across our region through this morning...along with some
areas of IFR across the higher terrain.
This afternoon and tonight high pressure and drier air will build
eastward and across New York State. This will bring about a gradual
improvement to VFR from west to east...though it's possible that
some areas of leftover MVFR-level clouds could manage to hang on
into the overnight hours. Otherwise...fair dry weather will prevail.
Outlook...
Saturday through Monday...Mainly VFR.
Tuesday...Rain with areas of MVFR.
&&
.MARINE...
High pressure over the Upper Great Lakes will build eastward
across the Lower Great Lakes today and tonight. As a result the
pressure gradient across our region will become progressively
weaker...which in turn will allow winds and waves to diminish.
This will allow lingering advisory-level conditions on Lake
Ontario to gradually come to an end today.
Looking further ahead to the weekend...the aforementioned high
will slowly drift east into New England on Saturday...then off
the Atlantic coastline on Sunday...and in doing so will bring
a period of fair weather and lighter winds to the Lower Great
Lakes.
&&
.HYDROLOGY...
2-3 inches of rain fell in the Black River Basin between late
Wednesday and Thursday and this has resulted in high levels. It
will remain below flood stage, but forecast points are expected
to reach action stage. Boonville and McKeever are expected to
crest early this morning, with Boonville already slightly above
action stage. There is little chance that either of these
points will reach flood stage. Watertown is expected to reach
action stage Saturday, and should crest below flood stage late
Saturday or early Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from midnight tonight to 9 AM EDT Saturday for
NYZ001>006-010-011-013-014-019-085.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LOZ043-
044.
Small Craft Advisory until 2 PM EDT this afternoon for
LOZ042.
Small Craft Advisory until 11 AM EDT this morning for
LOZ045.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...JJR
HYDROLOGY...Apffel/JJRHazardous weather outlook, Oct 17, 2:41 PM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 241 PM EDT Thu Oct 17 2019 NYZ001>006-010-011-013-014-019-085-181845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- 241 PM EDT Thu Oct 17 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of frost may develop inland from Lakes Erie and Ontario late Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020-021-181845- Wyoming-Cattaraugus-Allegany- 241 PM EDT Thu Oct 17 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-181845- Jefferson-Lewis- 241 PM EDT Thu Oct 17 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-181845- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 241 PM EDT Thu Oct 17 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-181845- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 241 PM EDT Thu Oct 17 2019 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Frost Advisories in New York, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.